Preventing and Responding to an Overdose

Updated on March 03, 2020

Anything can be cut with fentanyl and carfentanil. This means there is no way to be sure of what is exactly indrugs obtained from anywhere other than a pharmacy. If you get them from a friend, order them online, buy them from a dealer, or anywhere similar, you don’t know how toxic they may be.

Counterfeit pills can be made to look almost identical to prescription opioids and other medications. Illicit fentanyl is often made as a powder and mixed with other drugs (like heroincocaine or crack). It is also being pressed into pills and sold as 'oxycodone' (OxyContin, oxys, Percocet, percs, 80s) or other pills, including speed and ecstasy/MDMA.

There is no easy way to know if fentanyl is in the drugs you are using. You can't see it, smell it or taste it. A very small amount of the powder can cause an overdose.

How to Reduce your Risk

If you are or planning to use substances:

Don't Use Alone

If you overdose when you are alone there will be no one there to help you.

  • When using with someone else, don't use at the same time. Be sure your friend is willing to call for help and make a plan for what to do if an overdose happens.  
  • If you do use alone, tell someone before you use. Leave the door unlocked and have someone come check on you.
  • Use at a Supervised Consumption Service.

Don't Mix Drugs

Don't mix drugs with other drugs or alcohol. Mixing with other drugs puts you at higher risk of overdose.

  • Use one drug at a time or, if you plan on mixing, use less of each drug.  

Go Slow

The quality of illicit drugs is unpredictable. Fentanyl is being cut (mixed) into both opioid and non-opioid drugs like powder and mixed into cocaine, heroin, and crack or like pills and being sold as 'oxycodone' (80s, oxys) or other pills including ecstasy/MDMA.

  • Use in small amounts and do "testers" (or test doses) to check the strength of what you are using, but know that a small amount can cause an overdose.

Carry Naloxone

Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Naloxone is available free to persons who use drugs and their family and friends!

  • Learn more about Naloxone and where to get a kit.

Know your tolerance 

Tolerance is the body's ability to handle the effects of the drug being used. Tolerance to a drug develops over time.

Drug tolerance will decrease when somebody has taken a break from using - whether intentionally or unintentionally (for example, while in treatment, at the hospital or in jail). Your tolerance will also change depending on: 

  • Weight,
  • Illness,
  • Stress,
  • Lower immune system (from hepatitis for example),
  • Lack of sleep,
  • Other drugs/medications being used, and
  • General health. 

Use less drugs when your tolerance may be lower.

Your risk of overdose increases if you are new to using drugs or haven't used in a while!

Be aware

Drugs can be tampered with at any point. People selling drugs may not be aware if it has been mixed with anything before they sell it to you. 

Signs and Symptoms of an Overdose

An overdose may look different from one person to the next and depending on the drugs involved.  An overdose is a medical emergency. Always call 911.

Type of drug Common signs and symptoms of an overdose
Opioids 
(Examples like heroin, morphine, fentanyl, methadone, OxyContin)
  • Breathing is very slow, or irregular, or they may not be breathing at all
  • Fingernails and/or lips are blue
  • Body is limp
  • Deep snoring or gurgling sounds
  • Loss of consciousness/passed out (can't wake the person up)
  • Unresponsive (not answering when you talk to them or shake them)
  • Pinpoint (tiny) pupils
Stimulants
(Examples like cocaine, speed, crystal meth, MDMA/ecstasy)
  • Seizures
  • Pressure and tightness in chest
  • Foaming at the mouth
  • Racing pulse
  • Excessive sweating
  • Vomiting
  • Headaches/dizziness/ringing in the ears
  • Hard time breathing
  • Sudden collapse
  • Loss of consciousness/passed out (can't wake the person up)
Hallucinogens
(Examples like acid, LSD, ketamine, magic mushrooms)
  • Catatonic syndrome (person will be in a trancelike state)
  • Psychosis (their reality is altered and may be having hallucinations or delusions)
  • Nausea/vomiting
  • Seizures

How to Respond to an Opioid Overdose

5 Steps to Save a Life and the Good Samaritan Drug Overdose Act

Shout and ShakeCall 911Give naloxonePerform rescue breathing and/or chest compressionsChecking breathing

What to do in case of overdose

COVID-19 Pandemic recommendations when responding to an overdose:

Remember to put on the non-latex gloves that come in your naloxone kit before you respond.

  1. Shout their name and shake their shoulders.
  2. Call 9-1-1 right away if unresponsive. 
  3. Give naloxone: 1 spray into nostril or inject 1 vial or ampoule into arm or leg.  
  4. Perform chest compressions only (not rescue breaths). 
  5. Is it working? If no improvement after 2-3 minutes, repeat steps 3 and 4. Stay with them. 

If the person begins breathing on their own, or if you have to leave the person at any time, put them in the recovery position. The recovery position helps keep a person's airway open so they can breathe and can prevent them from choking on vomit or spit.

Visit the COVID-19 Main Page for more information and current situation

Recovery Position

Recovery Position

  1. Responder extending victims closest arm above the victim’s head
  2. Responder positions other arm across the victim's chest and bends furthest leg at the knee. Victim is rolled towards responder and placed on side
  3. Victim laying on side with head stabilized on extended arm. Knee is bent and stabilized

It is important to stay with a person after giving them naloxone for the following reasons: 

  • The person may be confused and frightened when they wake up. You will need to tell them what happened.
  • A lot of opioids can last longer in the body than naloxone, so an overdose could return. It is important to make sure that the person knows not to take any more drugs.
  • It is important to tell paramedics everything you know about the situation so they can provide the best care.
  • Naloxone may cause people who have used opioids to go into withdrawal. This may make the person want to use again. Using more will increase the risk of overdose as the naloxone wears off. 
  • Withdrawal can be very uncomfortable for the person but is not life threatening. Withdrawal symptoms may include:
    • Muscle aches,
    • Sweating,
    • Nausea/vomiting,
    • Agitation,
    • Irritability. 

For full training on how to give naloxone, click here.

Learn about tips on how to respond to overdoses of a stimulant (PDF) like cocaine, crystal meth, speed, MDMA, or Ritalin. 

Good Samaritan Drug Overdose Act

The Good Samaritan Drug Overdose Act protects you, the person who is overdosing, and anyone at the scene from being charged with:

  • Possession of controlled substances (example, drugs)
  • Breaches in pre-trial release, probation orders, conditional sentences, or parole related to simple possession

The Good Samaritan Drug Overdose Act does not provide protection against charges for:

  • Outstanding arrest warrants
  • Making and selling of controlled substances (example, drugs)
  • All other crimes not outlined within the Act

For more information, visit the Government of Canada website.

<<Back to Stop Overdose Ottawa webpage

Contact Us